Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 18, NWS Des Moines, IA

September 17, 2025Guthrie County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 17, 2025, 1:27 AM CDT for Guthrie County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2025, 1:27 AM CDT (06:27 UTC)
Expired
Sep 17, 2025, 7:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Guthrie County, IA

The radar

The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:25 AM CDTRAIN 4.55 Se Guthrie Center, IARelayed by KCCI-TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS53 KDMX 170627
FFWDMX
IAC077-171215-
/O.NEW.KDMX.FF.W.0018.250917T0627Z-250917T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
127 AM CDT Wed Sep 17 2025

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Central Guthrie County in west central Iowa...

* Until 715 AM CDT.

* At 127 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 4.5 inches of 
  rain have fallen with isolated amounts over 5 inches. Additional 
  rainfall amounts of 1 to 2 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Guthrie Center, Panora, Lake Panorama, Dexter and Diamondhead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4163 9474 4173 9474 4179 9474 4181 9474
      4175 9451 4167 9428 4166 9428 4163 9428
      4160 9428 4160 9424 4152 9424 4157 9449
      4161 9461

FLASH FLOOD...RADAR INDICATED

$$

Ansorge
2 follow-up statements
345 
WGUS73 KDMX 170918
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
418 AM CDT Wed Sep 17 2025

IAC077-171215-
/O.CON.KDMX.FF.W.0018.000000T0000Z-250917T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie IA-
418 AM CDT Wed Sep 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT THIS 
MORNING FOR CENTRAL GUTHRIE COUNTY...

At 418 AM CDT, Doppler radar indicated thunderstorms had produced 
heavy rain across the warned area. Between 3 and 5 inches of rain 
have fallen with isolated amounts that may have exceeded 6 inches. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Guthrie Center, Panora, Lake Panorama, Dexter and Diamondhead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4163 9474 4173 9474 4179 9474 4181 9474
      4175 9451 4167 9428 4166 9428 4163 9428
      4160 9428 4160 9424 4152 9424 4157 9449
      4161 9461

FLASH FLOOD...RADAR INDICATED

$$

Ansorge
880 
WGUS73 KDMX 171207
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
707 AM CDT Wed Sep 17 2025

IAC077-171217-
/O.EXP.KDMX.FF.W.0018.000000T0000Z-250917T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie IA-
707 AM CDT Wed Sep 17 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 715 AM CDT THIS MORNING FOR 
CENTRAL GUTHRIE COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 4163 9474 4173 9474 4179 9474 4181 9474
      4175 9451 4167 9428 4166 9428 4163 9428
      4160 9428 4160 9424 4152 9424 4157 9449
      4161 9461

$$

Ansorge

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 12:52 AM CDT, 35 minutes earlier. Its key messages:

  • Scattered pulsing showers and storms are expected to continue into the early evening, with a few strong to severe storms possible at times. Hail and gusty winds are the main hazards, with a decreasing potential for funnel clouds.
  • Extended period of rain and storm chances over Iowa Wednesday through Friday that linger into this weekend. It will not rain during this entire period, but rain is likely each day in at least some portion of the state.
Area forecast discussion, Sep 17, 12:52 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1252 AM CDT Wed Sep 17 2025

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Scattered pulsing showers and storms are expected to continue
  into the early evening, with a few strong to severe storms
  possible at times. Hail and gusty winds are the main hazards,
  with a decreasing potential for funnel clouds.

- Extended period of rain and storm chances over Iowa Wednesday through
  Friday that linger into this weekend. It will not rain during
  this entire period, but rain is likely each day in at least
  some portion of the state.

&&

.DISCUSSION...
Issued at 327 PM CDT Tue Sep 16 2025

Radar returns this afternoon shows widely scattered pulsing showers
and storms this afternoon. The environment is characterized by
temperatures in the mid 80s to low 90s and dewpoints in the 60s,
which has resulted in higher instability values around 2000-3000+
J/kg, though given the high pressure overhead has led to fairly weak
flow and forcing overhead, resulting in storms struggling to
maintain themselves. This activity is expected to continue through
the afternoon to evening tied to peak heating, but should gradually
wane into tonight. Soundings continue to indicate low level dry air
and DCAPE values around 1000J/kg, which would indicate the potential
for gusty winds with collapsing storms. Reports with current
convection however have generally remained below 35 mph so far, but
cannot rule out a few sub-severe to brief severe criteria winds.
Given lapse rates around 7-7.5 C/km, a hail threat also remains but
would be short-lived given the pulsing nature of this activity. In
terms of any funnel potential, low level instability around 50-
100J/kg covers much of Iowa this afternoon, though surface vorticity
is very minimal if any, which per guidance looks to change little
through the rest of the afternoon and into the evening. Cannot rule
out a weak funnel or two, but the overall environment is trending
less favorable.

Looking at the larger scale synoptic setup today depicts a number of
waves in or near the CONUS, the first as a midlevel low pressure
system circulating over the southeastern CONUS, the second as
another mid-level deepening low pressure tracking across the
Intermountain West, and a shortwave near in Southern Canada
approaching the Upper Midwest. Into Wednesday morning, the system
out of the Intermountain West is expected to track into the Dakotas,
with increasing moisture and forcing into Iowa that will result in
more scattered shower and storm activity into Iowa at times through
Wednesday. Temperatures will be on the warm side in the mid to upper
80s, with instability values around 1000-1500 J/kg and shear just a
touch higher around 15-20 knots, which would suggest another
diurnally driven pulse storm environment once again. The severe
threat at this time looks low, but again cannot rule out the
potential for a stronger storm that could produce some gusty winds
and smaller hail. By Thursday, the mid-level trough and Canadian
shortwave phase together and become a larger system that looks to
generally remain over the western part of the Plains before breaking
apart into two waves again. This will result in several additional
periods of on and off shower and storm activity through the
remainder of the work week. Given that the larger scale system
overall remains over the same area per general model trends, the
moisture axis in association also moves very little, with better
moisture into western Iowa, where the higher rainfall amounts look
to occur before gradually moving eastward across the state by
Friday. Rainfall amounts through Friday of around 0.5-1 inch
generally are expected, though locally higher amounts are
certainly possible in areas that see repeated rainfall and/or a
stronger storm.

As the larger mid-level trough breaks down over the eastern CONUS
into the weekend, the system over the Plains finally moves through
the region and lifts into the Upper Midwest. Additional on and off
scattered showers and storms will remain through the weekend with
this, though details become even less defined in coverage and timing
given this is several days out and will depend on how the system
evolves earlier in the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1243 AM CDT Wed Sep 17 2025

Main challenges the next 6 hours: 1) Thunderstorm potential at
KDSM. Have confined chances until 8z as storms continue to focus
west. 2) Fog potential north. Have mentioned VFR BCFG due to
trends after the rainfall across the north, paired with light
winds before sunrise.

Only site tomorrow with prevailing rain is KFSD. This is
representative of the main round of rain and storms. Scattered
storms, though of low confidence, will expand across the state
through the daytime, mainly after 18z. Have focused Prob30
groups more with the arrival of the main round of rain/storms,
impacting places like KDSM after 22z. No precipitation mentions
for KALO and KOTM due to timing being after 06z. Cigs look to
remain VFR through the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bury
AVIATION...Jimenez
Hazardous weather outlook, Sep 16, 1:18 PM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
118 PM CDT Tue Sep 16 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
118 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered thunderstorms are expected this afternoon into
early this evening. A few strong to marginally severe storms are
possible with hail or gusty winds. In addition, the environment
may be supportive of weak funnel cloud development.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More widespread storm chances are expected Wednesday through
Friday with activity lingering into this weekend. There is no
apparent severe weather risk at this time. Locally heavy rainfall
may occur, but widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of funnel
clouds and rainfall totals are appreciated.

In the hours before

Local storm report, Sep 16, 7:57 PM CDT, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
757 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Gst     3 NNW Fort Dodge        42.55N 94.19W
09/16/2025  M58 MPH          Webster            IA   AWOS

            Peak gust of 58 mph reported by the Fort
            Dodge AWOS. Time taken from METAR.

&&

AJJ
Local storm report, Sep 16, 8:04 PM CDT, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
804 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Hail             3 WSW Fort Dodge        42.50N 94.24W
09/16/2025  E1.00 Inch       Webster            IA   Trained Spotter

            Trained spotter reported nickel to quarter
            sized hail in Fort Dodge.

&&

AJJ
Local storm report, Sep 16, 9:08 PM CDT, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
908 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Gst     Waterloo Regional Airpo 42.56N 92.40W
09/16/2025  M58 MPH          Black Hawk         IA   ASOS

            Wind gust measured by the Waterloo ASOS.
            Time from METAR.

&&

AJJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:57 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster48 min
Sep 16, 8:23 PM CDTFlash Flood WarningDMXCalhoun, Webster3 hr
Sep 16, 8:23 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster21 min
Sep 17, 4:01 PM CDTSpecial Weather StatementDMXDecatur29 min
Sep 17, 4:14 PM CDTSpecial Weather StatementDMXClarke31 min
Sep 17, 4:25 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold50 min
Sep 17, 4:34 PM CDTSevere Thunderstorm WarningDMXClarke26 min
Sep 17, 4:39 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne36 min
Sep 17, 4:55 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Warren, Wayne35 min
Sep 17, 5:03 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne16 min
Sep 17, 5:26 PM CDTSevere Thunderstorm WarningDMXMarion, Warren21 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.